Kansas, 2004

Hail in Kansas, June 13, 2004

June 13, 2004 · NWS DDC · 8 events in 2 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 12, 2:19 PM CST, 11 hours 31 minutes earlier.

Area forecast discussion, Jun 12, 2:19 PM CST, 11 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT SAT JUN 12 2004

.DISCUSSION...

DAYS 1-2...

WEAK UPPER WAVE CURRENTLY MOVING THRU CENTRAL KS IS RESPONSIBLE FOR
SOME ELEVATED STORMS OVER EASTERN NEB. SURFACE LOW HAS SHIFTED
NORTHEAST WITH A TRAILING DRYLINE STRETCHING SOUTH OF THE LOW OVER
OUR FAR EASTERN TIER OF COUNTIES. THIS DRYLINE IS EXPECTED TO LIGHT
UP OVER THE NEXT COUPLE OF HOURS AS STRONG INSTABILITY GETS
REALIZED WITH THE CAP WEAKENING. MOST OF THE ACTIVITY SHOULD BE EAST
OF MY AREA BUT WILL KEEP THE CURRENT 20 POP GOING FOR THE FAR EAST
JUST IN CASE.

TOMORROW WILL BE A SIMILAR SCENARIO TO TODAY AS ANOTHER DISTURBANCE
MOVES ACROSS KS IN THE BROAD CYCLONIC FLOW ALOFT. WITH DRYLINE
EXPECTED TO SET UP OVER OR JUST EAST OF MY EASTERN COUNTIES, WILL
CONTINUE TO HOLD ON TO SLGT POPS THERE.

UPPER HEIGHTS RISE ON SUNDAY BEHIND THE AFOREMENTIONED WAVE AND
700MB TEMPS BEGIN TO CLIMB AS WELL. WITH 700MB TEMPS IN THE 13-16C
RANGE AND 1000-500MB THICKNESSES WELL ABOVE 582DAM, CONVECTION WILL
HAVE A TOUGH TIME GOING UP. WILL GO WITH ONLY A 10 POP OVER THE
EASTERN HALF. ETA SOUNDINGS HEAT US UP TO NEAR 100 DEGREES ON
MONDAY, BUT WITH LIGHT SE WINDS DONT THINK THAT THERE WILL BE AS
MUCH MIXING.

UPDATE...AS I TYPE, A TORNADO WATCH IS BEING ISSUED TIL 4Z FOR OUR
SE ZONES. VISIBLE IMAGERY DURING THE PAST HOUR IS SHOWING A LINE OF
CU ALONG THE DRYLINE FROM THE EASTERN TX PANHANDLE NORTHEAST TO
JUST EAST OF MED LODGE. CONVECTION COULD FIRE OVER THE NEXT HOUR OR
SO ALONG AND EAST OF THIS LINE. WITH A LOT OF INSTABILITY AND
MARGINAL DEEP LAYER SHEAR, SUPERCELLS WITH LARGE HAIL, WINDS, AND
TORNADOES ARE A POSSIBILITY.

DAYS 3-7...

MAIN ADJUSTMENTS TO THE EXTENDED FORECAST WERE TO TRIM BACK THE
AREAL COVERAGE OF THE CHANCES FOR THUNDERSTORMS ON MONDAY EVENING
AND THEN TO LOWER THE DAYTIME HIGH TEMPERATURES SOME IN THE THURSDAY
THROUGH SATURDAY TIME PERIOD.

ZONAL FLOW PATTERN CONTINUES INTO THE EARLY PART OF THE EXTENDED
PERIOD.  GFS IS INDICATING SOME VERY WARM AIR AT 700 MB MOVING OUT
OVER WESTERN KANSAS WHICH OUGHT TO KEEP A LID ON MUCH IN THE WAY OF
CONVECTIVE ACTIVITY. WITH THIS IN MIND, HAVE TRIMMED BACK THE SLIGHT
CHANCE FOR THUNDERSTORMS TO JUST THE EASTERN SECTIONS OF THE CWA ON
MONDAY EVENING.  AFTER THAT, ALL THE MEDIUM RANGE MODELS CONTINUE
WITH THE IDEA OF THE UPPER LEVEL RIDGE BUILDING ALONG THE WEST COAST
OF NORTH AMERICA.  THE RESULTANT NORTHWEST FLOW ALOFT WILL BRING
COOLER AIR SOUTH INTO THE CENTRAL CONUS AROUND THE MIDDLE OF NEXT
WEEK.  APPEARS THAT A WEAK SURGE WILL PUSH DOWN INTO THE AREA ON
TUESDAY WITH THE MAIN THRUST OF COOLER AIR SET TO MOVE DOWN THURSDAY.
GFS WAS HITTING THE FIRST SURGE PRETTY HARD COMPARED TO THE OTHER
MODELS SO HAVE OPTED TO NOT GET CARRIED AWAY WITH THE COOLING TREND
ON TUESDAY.  HAVE LOWERED THE MAX TEMPS FORECAST FOR THURSDAY
THROUGH SATURDAY INTO THE LOWER TO MIDDLE 80S.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 64 95 64 93 / 00 00 00 00
GCK 61 94 62 93 / 00 00 00 00
EHA 58 93 62 95 / 00 00 00 00
LBL 62 96 63 94 / 00 00 00 00
HYS 64 91 65 90 / 20 20 20 10
P28 69 91 69 91 / 20 20 20 10
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

LACY/GERARD
Hazardous weather outlook, Jun 12, 10:08 AM CST, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 AM CDT SAT JUN 12 2004

KSZ030-043>045-061>064-074>078-080-084>089-131000-
CLARK-COMANCHE-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-
KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-SCOTT-SEWARD-STANTON-STEVENS-
TREGO-
1108 AM CDT (1008 AM MDT) SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ031-046-065-066-079-081-090-131000-
BARBER-EDWARDS-ELLIS-PAWNEE-PRATT-RUSH-STAFFORD-
1108 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE THAT THUNDERSTORMS COULD DEVELOP FROM NEAR HAYS
TO MEDICINE LODGE AFTER 4 PM THIS AFTERNOON.  IF THE STORMS MANAGE TO
DEVELOP, THEY COULD BECOME SEVERE WITH THE PRIMARY THREAT LARGE HAIL
AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE AGAIN LATE SUNDAY.  AGAIN, IF
THE STORMS MATERIALIZE, THEN A FEW COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 4 PM THIS AFTERNOON FROM ALONG A HAYS
TO MEDICINE LODGE LINE IF STORMS DO DEVELOP.

LACY

In the hours before

Special weather statement, Jun 12, 10:01 PM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1101 PM CDT SAT JUN 12 2004

KSZ066-080-081-089-090-130430-
BARBER-COMANCHE-KIOWA-PRATT-STAFFORD-
1101 PM CDT SAT JUN 12 2004

...TORNADO WATCH NUMBER 428 HAS EXPIRED AT 11 PM...

THE RISK OF SEVERE WEATHER HAS DIMINISHED AND MOVED OUT OF THE
AREA.

06

The radar

The Wichita radar (KICT), 94 km away, was scanning. The volume nearest the first event began at 07:51 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Stafford

When
June 13, 1:50 AM CST
Where
Stafford County, 8 mi S of Zenith
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.833, -98.483

Hail, Pratt

When
June 13, 2:00 AM CST
Where
Pratt County, Preston
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -98.550

Hail, Pratt

When
June 13, 4:00 AM CST
Where
Pratt County, Iuka
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.733, -98.733

Hail, Pratt

When
June 13, 4:00 AM CST
Where
Pratt County, 3 mi NW of Preston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -98.583

Hail, Pratt

When
June 13, 4:45 AM CST
Where
Pratt County, 5 mi SE of Preston
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.700, -98.483

Hail, Pratt

When
June 13, 4:45 AM CST
Where
Pratt County, 3 mi SE of Preston
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -98.517

Hail, Pratt

When
June 13, 6:05 AM CST
Where
Pratt County, Hopewell
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -99.000

Hail, Pratt

When
June 13, 6:08 AM CST
Where
Pratt County, Byers
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -98.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407714, 5407715, 5407716, 5407717, 5407718, 5407719, 5407720, 5407721.